Delaware, 2003

Heavy Rain in Delaware, June 7, 2003

June 7, 2003 · NWS PHI · 2 events in 2 counties and zones

Heavy rain fell during most of the daylight hours on Saturday the 7th in the southern half of Delaware. 5 inches and caused some poor drainage flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain fell during most of the daylight hours on Saturday the 7th in the southern half of Delaware. Storm totals averaged between 1.5 and 2.5 inches and caused some poor drainage flooding. Several roads in North Bowers Beach (Kent County) were closed because of flooding. Storm totals included 2.74 inches in Georgetown (Sussex County), 2.65 inches in Greenwood (Sussex County) and 2.22 inches in Milford (Sussex/Kent County Border). The low pressure system responsible for the heavy rain moved from the Gulf of Mexico the morning of the 6th into West Virginia the morning of the 7th, moved across the Delmarva Peninsula during the early evening of the 7th and just southeast of Cape Cod the morning of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 7, 7:13 AM EST, 47 minutes earlier.

Area forecast discussion, Jun 7, 7:13 AM EST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
813 AM EDT SAT JUN 7 2003

JUST UPDATED ZONES TO CHG RAIN DVLPG TO PDS OF RAIN MOST
AREAS...XCP ERN ZONES...WHERE IT SHOULD SPRD IN LTR THIS MRNG. ALSO
ADJUSTED WIND WORDING TO RMV VRBL DRCTN.

KRAUS

---------------------------------
PREVIOUSLY...

DUAL SFC LOW PRES...WITH SYSTEM TARGETING US RUNNING NE FROM THE TN
RVR VALLEY AND UP THE MTNS TODAY...THEN OFF THE DELMARVA ACCORDING
TO THE GFS AND OFF THE SRN NEW ENGLAND COAST ACCORDING TO THE ETA
OVERNIGHT. QUICK LOOK AT VARIOUS FOREIGN MODELS ACTUALLY SUPPORT ETA
OVER GFS...AND GIVEN THE VERY SLOW SE MOVEMENT OF THE UPPER JET THIS
SEEMS PLAUSIBLE. THIS ALLOWS PWATER VALUES NEAR OR ABOVE 2.0
INCHES...H8 DWPTS WELL IN EXCESS OF 10 DEG C...UPPER SUPPORT WITH
THE FAVORABLE JET POSITION AND SOME MID LVL DIFLUENCE FOR THE FA
TODAY...AND SO THE FLOOD WATCH IS CONTINUED. ETA DOES NOT BRING ALOT
OF CAPE...SURFACE BASED OR ALOFT...INTO FA AND SOUNDINGS LOOK MORE
LIKE RAIN THAN CONVECTION. THERE IS A STRONG H8 JET INTO AT LEAST
THE SRN FA...BUT THINKING IS THAT THE SFC FLOW RETAINS ENOUGH OF A
MARINE COMPONENT DESPITE PATH OF THE SFC SYSTEM. THEREFORE KEPT OUT
MENTION OF THUNDER. THIS NOT HIGH CONFIDENCE AND MAY BE REVISITED.

TONIGHT THE SYSTEM MOVES OFF AND SOME DRYING INDICATED BY VARIOUS
MODELS. SFC FLOW DOESNT LOOK STRONG AS UPPER JET JUST HANGS AROUND
AREA AND DOES NOT ALLOW FOR A DECENT CHANGE OF AIRMASS. WITH
ANTICIPATED RAINFALL TODAY...PUT IN AREAS OF FOG. SUNDAY APPEARS TO
BE DRY...ALTHOUGH NOT HIGH CONFIDENCE HERE EITHER AS AM BOTHERED BY
THE PSBLTY THAT SOME FORCING MIGHT BE INDUCED BY PESKY UPPER JET.
BY SUN NIGHT INTO MON MORNING THE PROGGED INSTAB PER ETA...LINGERING
MOISTURE...PSBL FORCING ALOFT AND PROGGED SFC BOUNDARY INTO FA MADE
ME TARGET A CHANCE OF CONVECTION FOR THAT PERIOD. TOOK OUT THE
CHANCES OF LINGERING SHOWERS FOR LATE MON...THEN NO CHANGES TO PREV
FCST.

FOR TEMPS TODAY...OVER NRN AND CENTRAL ZONES STAYED ON LOW SIDE OF
GUIDANCE AS EXPECT A RAIN COOLED AND MARINE FLOW TYPE OF DAY...BUT
IN THE SRN ZONES...GIVEN AM BUYING THE MORE NRLY TRACK OF THE SFC
SYSTEM...WARMED TEMPS A BIT ABOVE PREV FCST. THEN MOVED CLOSER TO
THE WARM SIDE OF GUIDANCE UNTIL BOUNDARY AND THE SUPPORTING UPPER
JET FINALLY CLEAR THE FA LATER MON.

MARINE FORECASTER CONCERNED ABOUT SEAS...AND ALSO EYEING THE JET
ABOVE THE SFC...AND HEADLINE THAT SCA MAY NEEDED LWR BAY AND
COAST TONIGHT.

FCSTID =  45

MPO   58  55  73  56 / 100  70  10  40
ABE   63  59  78  60 / 100  70  10  40
RDG   63  59  78  61 / 100  70  10  40
PHL   68  64  81  66 / 100  70  10  30
12N   62  57  77  58 / 100  70  10  40
SMQ   64  59  79  62 / 100  70  10  40
TTN   66  61  80  63 / 100  70  10  40
MIV   69  63  80  65 / 100  70  10  30
ACY   64  64  72  65 / 100  70  10  30
ILG   68  63  81  64 / 100  70  10  30
DOV   71  64  80  66 / 100  70  10  30
GED   72  65  80  66 / 100  70  10  30
ESN   72  65  80  66 / 100  70  10  30

.PHI...FLOOD WATCH THROUGH THIS EVENING FOR THE POCONOS AND
SOUTHEASTERN PA (PA ZONES 54/55/60>62/67>71), CENTRAL AND WESTERN NJ
(NJ ZONES 1/7>10/12/15>19), NEW CASTLE COUNTY DE (DE ZONE 1) AND
CECIL COUNTY MD (MD ZONE 8).

NYY
Hazardous weather outlook, Jun 7, 4:05 AM EST, 3 hours 55 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 AM EDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

HEAVY RAIN IS VERY POSSIBLE TODAY...AND A FLOOD WATCH IS IN EFFECT
FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...NORTHERN
DELAWARE...THE NORTHERNMOST PORTION OF THE MARYLAND EASTERN
SHORE...AND THAT PART OF NEW JERSEY NEAR AND NORTHWEST OF THE
INTERSTATE 95 CORRIDOR.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Kent

When
June 7, 8:00 AM EST to 7:00 PM EST
Where
Kent County, Hollandsville
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Heavy Rain, Sussex

When
June 7, 8:00 AM EST to 7:00 PM EST
Where
Sussex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363997, 5363998.